Advertisement

What causes rhinitis medicamentosa?

Rhinitis medicamentosa is caused by the overuse of certain medications, typically nasal drops or sprays, or their improper use. The medications create symptoms such as inflammation of the nasal passages and a runny or stuffy nose - the very symptoms they are meant to treat in the case of decongestants. This is why the condition is sometimes referred to as "rebound" rhinitis.

Continue Learning about Nose Disorders

What You Need to Know About Nosebleeds
What You Need to Know About Nosebleeds
You’re more likely to get nosebleeds during the cold and dry winter months. In most cases, nosebleeds aren’t anything to worry about, but they can be ...
Read More
How do nose disorders affect the body?
Honor Society of Nursing (STTI)Honor Society of Nursing (STTI)
Regardless of the cause of nose disorder, the effect on the body is determined by the severity of th...
More Answers
What can I do about my runny nose?
Univ. of Nev. School of Medicine, Family MedicineUniv. of Nev. School of Medicine, Family Medicine
For children and adults, over-the-counter (OTC) pain relievers, decongestants and saline nasal spray...
More Answers
What Can I Do About My Runny Nose?
What Can I Do About My Runny Nose?

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.